Alert archive / Arkansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 170, NWS Shreveport, LA
NWS Shreveport, LA issued this severe thunderstorm warning at May 5, 2020, 2:28 AM CDT for Howard County, Sevier County, Arkansas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 5, 2020, 2:28 AM CDT (07:28 UTC)
- Expired
- May 5, 2020, 3:03 AM CDT
- In force
- 35 min
- Issued by
- NWS Shreveport, LA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Howard County, AR, Sevier County, AR
The radar
The Western Arkansas radar (KSRX), 141 km from the middle of the area, began a volume at 07:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 7.5 hours before the alert went out and 319 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 135 J/kg
- Mixed-layer CIN
- -464 J/kg
- Mixed-layer LCL
- 494 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 436 m²/s²
- 0-3 km storm-relative helicity
- 495 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 12:49 AM CDT, 1 hour 39 minutes earlier.
Area forecast discussion, May 5, 12:49 AM CDT, 1 hour 39 minutes before
Area Forecast Discussion National Weather Service Shreveport LA 1249 AM CDT Tue May 5 2020 .AVIATION... Cold front is pushing south this morning into our northern zones. As it does so, convection will be scattered at best. Have mentioned VCTS for the East Texas sites since short range guidance has the western half of the frontal convection holding together through a little after daybreak. Have mentioned VCSH at TXK and ELD for now as the rest of the line. MVFR ceilings have already pushed into LFK before the front and will be there before the front pushes it out later in the morning. The front will continue to drift south through the rest of the morning and should clear all sites around noon. Then some high level clouds will be around before going SKC this evening. /35/ && .PREV DISCUSSION... /issued 1011 PM CDT Mon May 4 2020/ UPDATE.../Tonight/ Convection that initiated along the intersection of the dryline and cold front has propagated sewd into portions of N TX. Segments of the convection have dissipated, leaving the segment north of Fort Worth to continue sewd towards our region. Latest hi-res model guidance does have some of this making it into our area but at a much reduced intensity. Have made some adjustments to PoPs to bring them further s through sunrise. Temperatures appear to be reasonably on track this evening, so no other changes appear immediately necessary. /12/ PREV DISCUSSION... /issued 700 PM CDT Mon May 4 2020/ AVIATION... VFR conditions to continue before MVFR cigs develop and spread nwd again after 06Z. Meanwhile, convection ongoing along a swd-movg cold front across ern OK will continue swd, and will eventually bring tstms or vcts to the terminals overnight and during Tuesday. Sly winds will quickly veer to the nw after fropa, which should occur at all terminals by 21Z. /12/ PREV DISCUSSION... /issued 244 PM CDT Mon May 4 2020/ SHORT TERM.../Wednesday through Sunday Night/ A frontal boundary sliding south across the ArkLaTex overnight will be the predominant weather feature of the short term period. Showers and thunderstorms will be possible across the I-30 corridor late this evening into tonight ahead of the approaching front. Much of eastern Oklahoma and northern Arkansas are under slight to enhanced risks for severe weather due to the stronger upper-level forcing and higher instability factors across these areas. Further south, across the ArkLaTex, convection could be strong during the early morning hours as the front moves into the region but will gradually weaken as daybreak approaches with the frontal boundary exiting the region by midday Tuesday. Temperatures tonight to fall into the upper 60s. Winds to become northwest at around 10 mph on Tuesday as surface high pressure strengthens behind the front. High temperatures on Tuesday to range from the mid 70s across SE Oklahoma to the mid 80s across Louisiana. Otherwise, dry conditions expected on Tuesday night with lows in the 50s. /05/ LONG TERM.../Wednesday through Monday/ Cooler NW flow aloft will be ongoing to begin the period in wake of a cold front which will continue advancing south across the Gulf of Mexico through the day on Wednesday. Behind the front, high pressure will dominate with sunny skies and seasonable temperatures, albeit much more pleasant with the drier air in place and lower humidity. By Thursday, high pressure will shift east of the region with south winds returning areawide. Temperatures will continue to average near normal for early May although our southern sections will likely be a bit warmer with lower to mid 80s expected for highs compared to the mid and upper 70s across our northern zones where cloud cover will begin to spill southward ahead of our next significant upper level trough and associated cold front. We could see a few storms across our extreme northern tier counties by Thursday afternoon, but the threat of more widespread convection will hold off until Thursday night into Friday. By daybreak on Friday morning, the cold front will be near the I-30 corridor as showers and thunderstorms continue to expand southeast along and ahead of the front. For now, the threat of severe weather is still rather uncertain given the overnight/early morning timing of this system as instability will be somewhat stymied. However, the severe potential is certainly not zero especially given the time of year and expect better clarity over the next few days with updated model guidance to consider. Beyond the threat of any severe weather, the other notable mention is rainfall amounts expected with this system as much of region should expect near an inch through the end of the week with some locally higher amounts possible. The cold front will gradually shift south toward the coast and on across the Gulf through the weekend with pleasant weather returning across our area as temperatures dip below normal during the weekend and slowly rebound by early next week. /19/ && .PRELIMINARY POINT TEMPS/POPS... SHV 81 56 80 56 / 20 10 0 0 MLU 85 55 79 55 / 30 10 0 0 DEQ 79 49 79 52 / 10 0 0 0 TXK 78 53 77 54 / 10 0 0 0 ELD 82 53 79 53 / 20 0 0 0 TYR 79 54 80 56 / 20 10 0 0 GGG 80 54 80 55 / 20 10 0 0 LFK 84 58 82 57 / 30 20 0 0 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && 99/99/99
Hazardous weather outlook, May 4, 12:01 PM CDT, 14 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Shreveport LA 1201 PM CDT Mon May 4 2020 ARZ060-061-070>073-LAZ001>006-010>014-017>022-TXZ110>112-124>126- 136>138-149>153-165>167-051715- Hempstead-Nevada-Miller-Lafayette-Columbia-Union-Caddo-Bossier- Webster-Claiborne-Lincoln-De Soto-Red River-Bienville-Jackson- Ouachita-Sabine-Natchitoches-Winn-Grant-Caldwell-La Salle-Camp- Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk- Panola-Nacogdoches-Shelby-Angelina-San Augustine- 1201 PM CDT Mon May 4 2020 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, east Texas and northeast Texas. .DAY ONE...This Afternoon and Tonight... No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday... A few scattered to widely scattered showers and thunderstorms will be possible as a cold front passes through the area on Tuesday. A few strong storms will be possible but should remain sub-severe. Another round of thunderstorms will be possible on Friday as a stronger cold front will move through the area. At this time, the threat for severe weather appears to be low, but will continue to closely monitor the potential. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel, amateur radio operators, and storm spotters will not be needed through tonight. ARZ050-051-059-OKZ077-TXZ096-097-108-109-051715- Sevier-Howard-Little River-McCurtain-Red River-Bowie-Franklin- Titus- 1201 PM CDT Mon May 4 2020 This Hazardous Weather Outlook is for portions of southwest Arkansas, southeast Oklahoma and northeast Texas. .DAY ONE...This Afternoon and Tonight... Isolated strong to possibly severe thunderstorms will be possible for areas north of I-30 early this evening and into the overnight hours. Stronger storms will be capable of producing large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday... Showers and thunderstorms will push out of the area early Tuesday morning as the front advances to the southeast. Another round of thunderstorms will be possible on Friday as a stronger cold front will move through the area. At this time, the threat for severe weather appears to be low, but will continue to closely monitor the potential. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters may be needed this evening. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. 19
The office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 5:41 AM CDT | Special Weather Statement | SHV | Red River | 64 min |
| May 5, 8:37 AM CDT | Special Weather Statement | SHV | Claiborne | 38 min |
| May 5, 9:58 AM CDT | Special Weather Statement | SHV | Union | 32 min |
| May 5, 6:26 PM CDT | Special Weather Statement | SHV | Natchitoches | 34 min |
| May 5, 1:45 AM CDT | Severe Thunderstorm Warning | SHV | Howard, Sevier | 45 min |
| May 5, 2:45 AM CDT | Severe Thunderstorm Warning | SHV | Howard, Sevier | 45 min |
| May 5, 3:15 AM CDT | Special Weather Statement | SHV | Sevier | 45 min |
| May 5, 5:00 AM CDT | Severe Thunderstorm Warning | SHV | Sevier | 60 min |
| May 5, 5:56 AM CDT | Severe Thunderstorm Warning | SHV | Hempstead, Howard, Little River, Sevier | 49 min |
| May 5, 6:45 AM CDT | Special Weather Statement | SHV | Hempstead, Nevada | 60 min |
| May 5, 7:08 AM CDT | Special Weather Statement | SHV | Miller | 37 min |
| May 5, 7:45 AM CDT | Special Weather Statement | SHV | Nevada | 45 min |
| May 5, 7:50 AM CDT | Special Weather Statement | SHV | Columbia, Lafayette | 40 min |
Nearby
Severe Thunderstorm Warnings in Arkansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.